

## 10TH ASEAN COMPETITION CONFERENCE

29-30 NOVEMBER 2023 | MANILA, PHILIPPINES



### From Innovation to Impact: Synergizing Antitrust and IP Regulation for a Stronger ASEAN

10<sup>th</sup> ASEAN Competition Conference (ACC) 29-30 November 2023 | Manila, Philippines

Now in its 10<sup>th</sup> installment, the ASEAN Competition Conference (ACC) returns as a springboard for dynamic discussions on the most pressing issues and latest developments on the interplay between competition policy and IP rights regulation. With local value chains integrating more rapidly with regional and global ones, this year's ACC aims to explore emerging best practices in dealing with IP concerns in antitrust while fostering innovation.

IP rights, intended to encourage investments in research and development (R&D), are granted to give exclusive commercial use to inventors, promote innovation, and expand consumers' choices. In some cases, however, the exercise of IP rights can become harmful if it leads to anti-competitive conduct. Particularly, IP rights can give holders the ability to prevent the market entry of new firms and maintain monopoly power.

For example, IP regulation in the pharmaceutical sector has experienced much scrutiny as medicines continue to be inaccessible among lower-income consumers despite the presence of generic product suppliers. Similarly, high concentration in agri-biotech markets raises concerns on whether current IP and antitrust laws are sufficient in keeping dominant multinationals in check. On the other hand, while IP protection in digital markets does not often create insurmountable entry barriers, antitrust authorities remain cognizant of Big Tech's use of IP to conduct exclusionary and exploitative practices.

As ASEAN continues to be one of the fastest growing regions in the world, stakeholders from member states are enjoined to come together and distill key policy insights essential to the common goal of a more robust, more innovative, and more inclusive ASEAN economic community.

29 November 2023 (Wednesday)	Day 1 Estimated time requirement: 7 hours and 20 mins
8:30 AM – 9:30 AM 60 minutes	Registration
9:30 AM – 9:50 AM 20 minutes	Opening Remarks
	Michael G. Aguinaldo
	Chairperson, Philippine Competition Commission
	Chairperson, ASEAN Heads of Competition Agencies Meeting
	H.E. Satvinder Singh Deputy Secretary-General, ASEAN Economic Community
	Deputy Secretary General, ASEAN Economic Community

9:50 AM – 10:30 AM	Keynote Presentation: Balancing IP, Innovation, and Competition in ASEAN
40 minutes	Markets
	Speaker: <b>Alexander G. Gesmundo</b> , Chief Justice, Supreme Court of the Philippines
	Sometimes seen as contradictory in terms of policy objectives, IP and competition law are necessary complements for business and consumer welfare. Guaranteeing rewards for investments, the former incentivizes innovation while the latter ensures that any rewards are not anti-competitive and detrimental to consumers. However, striking a balance between the two policy goals remains a challenge, especially in developing economies. Enforcement is a critical component in ensuring both policy objectives are sustained.
	This keynote presentation seeks to acquaint the audience with recent trends in local jurisprudence pertaining to both intellectual property and competition law. Further, it seeks to elaborate on the procedural rules regarding administrative searches and seizures, which play a pivotal role in enforcing competition law and upholding intellectual property rights.
	<ul> <li>What is the state of IP and competition law in the Philippines? Do recent jurisprudence tend to favor one national policy objective over the other?</li> <li>What regulatory lessons can be gleaned from previous IP-related and</li> </ul>
	antitrust cases? How can administrative agencies properly enforce laws on competition and IP without infringing on each other's mandates?
	<ul> <li>Are the Philippines current IP and competitions laws sufficient to prevent potential abuse of market dominance while still encouraging innovation?</li> </ul>
10:30 AM – 10:40 AM 10 minutes	Photo session
10:40 AM – 11:00 AM	Coffee Break
20 minutes 11:00 AM – 12:10 NN 70 minutes	Plenary Session 1: Advancing Merger Control and IP Regulation in ASEAN Pharma Markets
	Moderator: <b>Ferdinand M. Negre</b> , Commissioner, Philippine Competition Commission
	Panelists:  • Jose Maria Ochave, President, RiteMed Phils., Inc. and Senior Vice President, Unilab, Inc.
	Antony Taubman, Intellectual Property Division Director, World     Trade Organization     May to Live Table Made acceptant. National Secondaria and
	<ul> <li>Krystal Lyn T. Uy, Undersecretary, National Economic and Development Authority</li> </ul>
	Vasiliki Dolka, Case Handler, European Commission DG Competition
	Mergers and acquisitions (M&As) in pharma markets often arise from various strategic objectives including market expansion, product diversification, and innovation. On one hand, these motivations advance consumer welfare by

creating innovative medicine and providing more options for patients. On the other, IP asset management can be significantly altered during M&As which can lead to the enhancement of a merged firm's market power, giving it the ability to unjustly exercise leverage over existing competitors and potential entrants. This session aims to discuss how AMS can use merger control as a policy lever in resolving anti-competitive concerns arising from M&As involving IP transfer in pharma markets. • In what ways can M&As, in ASEAN or otherwise, affect competition in pharma markets and healthcare access in ASEAN economies? How should AMS account for the effects of IP asset transfer during the merger review process? • What merger-specific actions can AMS take to prevent abuse of newly acquired IP assets by firms? Considering that IP is mostly held by firms in advanced economies, what policy options do AMS have to mitigate anti-competitive effects from M&As? 12:10 NN - 1:10 PM Lunch Break 60 minutes 1:10 PM - 1:40 PM Launch of the Peer Review Report on Malaysia's Advocacy Programmes 30 minutes Moderator: **Thang van Luong**, Head of Competition, Consumer Protection and IPR Division, ASEAN Secretariat Speakers: Iskandar Ismail, CEO, Malaysia Competition Commission Deswin Nur, Head of PR and Cooperation Bureau, Indonesia **Competition Commission** 1:40 PM - 2:50 PM Plenary Session 2 and Q&A: Combatting Anti-Competitive Practices and 70 minutes **Licensing in ASEAN Pharma Markets** Moderator: Manayos Vardhanabhuti, Deputy Secretary-General, Trade **Competition Commission Thailand** Panelists: Chandra Setiawan, Commissioner, Indonesia Competition Commission Ngo Duc Minh, Deputy Chairman, Vietnam Competition and Consumer Markus Meier, Senior Attorney, Bureau of Competition, US Federal **Trade Commission** IP protection allows innovators to reap benefits from ingenuity. In the pharma sector, patents are common to incentivize the development of new drugs and guarantee returns from R&D investments. To facilitate technology transfer and improve market access, IP licensing schemes are allowed to provide a way for external parties to make use of the innovator's products or processes. Likewise, after the expiration of a patent, other firms are allowed to produce generic counterparts to expand patient access to cheaper alternatives.

However, innovator firms may be incentivized to foreclose their competitors through exclusionary conducts and agreements, in order to preserve their market dominance. For instance, they may engage in evergreening and payfor-delay deals that undermine generics competition by delaying the entry of competitors.

This session seeks to examine best practices in IP licensing and possible regulatory measures that AMS can put up to prevent abuses of dominance and promote competition in various levels of the pharma value chain. Further, it aims to discuss how antitrust authorities in AMS can work with IP regulators to detect and prosecute anti-competitive agreements and conduct in the pharma sector and ensure the robustness of generics competition.

- In what ways can IP licensing impact competition in the market?
- What are AMS' experiences with compulsory licensing to promote innovation and competition? What essential factors are required for successful implementation compulsory licensing policies?
- In comparison to advanced economies, how do evergreening and payfor-delay practices impact generics competition in ASEAN economies?
- What aspects of antitrust and IP licensing regulation in AMS can be strengthened to ensure the entry of cheaper generic alternatives?

# 2:50 PM – 3:10 PM 20 minutes

Coffee Break

### 3:10 PM – 4:20 PM 70 minutes

Plenary Session 3 and Q&A: Al & IP in Digital Platforms: A Future (Competition) Issue?

Moderator: **Marah Victoria S. Querol**, Commissioner, Philippine Competition Commission

#### Panelists:

- **Christopher Monterola**, Professor and Chair of Data Science, Asian Institute of Management
- Paul Phumpiu Chang, Senior Economist, World Bank Group
- Iskandar Ismail, CEO, Malaysia Competition Commission
- Alex White, Mergers Unit Assistant Director, Competition and Markets Authority

Artificial intelligence (AI) has undoubtedly revolutionized the global economy by increasing the output potential of various sectors. At present, multiple developers have been racing to be the market leader in AI-powered platforms. And although IP rights currently seem to not pose an issue with the accessibility of AI technologies, the 'winner-takes-all' dynamic in digital platforms may make it an issue in the future.

This session seeks to tackle the latest developments in AI and its growing role in the global economy, the complex relationship between AI and IP rights, and AI's potential impacts on market competition.

	<ul> <li>Describe the current role of IP rights in AI development. How does IP regulation affect competition in the AI software and digital platform markets?</li> <li>Are there any indications that AI technologies will be owned and controlled (through IP rights) by a few dominant companies in the future? Should high concentration in these markets be a source of regulatory concern?</li> <li>How should IP, antitrust, and other regulators work together to protect competition and consumer welfare with respect to AI software and digital platform markets?</li> </ul>
4:20 PM – 4:40 PM 20 minutes	Day 1 Closing
6:00 PM – onwards (open time)	Networking Dinner
30 November 2023 (Thursday)	Day 2 Estimated time requirement: 4 hours and 10 mins
9:30 AM – 10:00 AM 30 minutes	Day 2 Opening and Day 1 Recap
	Conference Convenor: <b>Michael B. Peloton</b> , Commissioner, Philippine Competition Commission
10:00 AM – 11:10 AM 70 minutes	Plenary Session 4 and Q&A: Seeds of Innovation: Promoting Market Access in Biotech through Competition
	Moderator: <b>Lolibeth Ramit-Medrano</b> , Commissioner, Philippine Competition Commission
	<ul> <li>Panelists:         <ul> <li>Reynaldo L. Garcia, Professor, National Institute of Molecular Biology and Biotechnology</li> <li>Ajay Kohli, Interim Director General, International Rice Research Institute</li> <li>Jennifer Dixton, Assistant Chief and Special Counsel for Policy &amp; Intellectual Property, Antitrust Division, US Department of Justice</li> <li>Markus Meier, Senior Attorney, Bureau of Competition, US Federal Trade Commission</li> </ul> </li> </ul>
	Developments in biotechnology have contributed greatly to the agricultural sector by increasing the region's productivity, especially in the face of worsening climate change and increasing input costs. However, rising market concentration due to recent M&As threatens farmers' access to biotech, as risks of dominance abuses increase.
	This session seeks to address how IP and competition policies can work hand in hand in elevating local biotech innovation while promoting market access.
	<ul> <li>What are the common anti-competitive agreements and abuses of dominance in the agri-biotech sector? What can AMS do to prevent these conducts? Are there practices unique to the biotech sector that could exempt them from the purview of competition policy?</li> </ul>

	<ul> <li>What best practices can be applied by AMS in order to maximize gains from biotech while ensuring IP and competition policies are upheld?</li> <li>In terms of industrial strategy, what options do policymakers in AMS have to promote access to biotech? How can IP and competition policies complement these?</li> </ul>
11:10 AM – 11:30 AM 20 minutes	Coffee Break
11:30 PM – 12:40 PM	Plenary Session 5 and Q&A: <b>Technology Transfer and Competition</b>
70 minutes	, , , , , , , , , , , , , , , , , , ,
	Moderator: Patricia Bunye, Licensing Executives Society International
	Panelists:
	<ul> <li>Lourdes Marie S. Tejero, Director, UP Manila Technology Transfer and Business Development Office</li> </ul>
	<ul> <li>Loke Shiu Meng, Assistant Chief Executive (Legal, Enforcement and Consumer Protection Division), Competition and Consumer Commission of Singapore</li> </ul>
	Peter Crone, Commissioner, Australian Competition and Consumer Commission
	<ul> <li>Toshiro Kashiyama, Investigator, Mergers and Acquisitions Division, Japan Fair Trade Commission</li> </ul>
	Technology transfer refers to the process by which knowledge, skills, methods, and other innovations are transferred from one entity to another for the purpose of disseminating technology and scientific progress. Generally, technology transfer is considered to be 'pro-competitive'; however, such transfers may give rise to antitrust and IP issues, especially when it comes to licensing and clauses that restrict competition, including prohibitions on resale and exclusivity arrangements.
	This session will take into account how crafting strong policy frameworks is critical in building systems with solid foundations in antitrust, IP law, and technological capacity.
	<ul> <li>What are the common antitrust or IP law issues that arise during technology transfers? What can AMS do to preempt such issues, or temper their effects on the market?</li> </ul>
	<ul> <li>What prominent initiatives and best practices are present in other jurisdictions that incentivize enterprises to engage in the transfer of technologies to other entities in less developed countries?</li> <li>What concrete policy steps can AMS take to ensure their competition law and IP systems accurately reflect their level of technological development, in order to prevent issues arising during technology</li> </ul>
	<ul> <li>transfers?</li> <li>How can competition authorities, intellectual property organizations, and private entities collaborate to ensure smooth and efficient transfers of technology?</li> </ul>
12:40 PM – 12:50 PM 10 minutes	Closing Remarks
	Kenneth V. Tanate, PhD
	Executive Director, Philippine Competition Commission

12:50 PM – 2:00 PM	Lunch
2:00 PM - 3:00 PM	AEGC Closed-door session on Gender